Skip to content

Nonprescription Cold Meds That Don’t Work

When suffering from cold symptoms or acute sinusitis, there are some products that work for nasal congestion, and thick phlegm and mucus. Mucinex works well for thick phlegm and mucus, and Sudafed containing pseudoephedrine works for nasal congestion. However, that Sudafed is behind the pharmacy counter, can only be bought in limited quantities, and one must show a driver's license and sign for it before getting any. There are also many other easily available nonprescription cold products containing phenylephrine. But this latest research shows clearly that products containing phenylephrine don't work at any dose. Bottom line: when buying a decongestant, get the stuff containing pseudoephedrine that is behind the pharmacy counter. From Forbes:

The Popular Over-The-Counter Cold Medicine That Science Says Doesn't Work

The market for over-the-counter cold medicines is worth $8 billion annually, with a hefty portion of that amount spent on drugs marketed as decongestants....According to University of Florida researchers, the oral decongestant phenylephrine simply doesn’t work at the FDA-approved amount found in popular non-prescription brands, and it may not even work at much higher doses. Their conclusions were presented in an editorial in The Journal of Allergy and Clinical Immunology: In Practice....

The study of 539 adults lasted one week and failed to find a dose of phenylephrine within the 10 mg to 40 mg range that was more effective than a placebo in relieving nasal congestion. The approved Food and Drug Administration (FDA) dose is 10 mg every four hours for “temporary relief of nasal congestion.” Consequently, the UF researchers are asking the FDA to remove oral phenylephrine from the market.

“We think the evidence supports that phenylephrine’s status as a safe and effective over-the-counter product should be changed,” said Randy Hatton, Pharm.D., a clinical professor of pharmacotherapy and translational research. “We are looking out for the consumer, and he or she needs to know that science says that oral phenylephrine does not work for the majority of people.”

Back before methamphetamine cooks started buying up non-prescription decongestants to brew crank, all of us were able to buy effective decongestants right off the store shelf without a problem. The active ingredient in those meds, coveted by meth smurfers and cold sufferers alike, was pseudoephedrine. But then federal legislation was enacted to restrict the sale of pseudoephedrine-containing products (Combat Methamphetamine Epidemic Act of 2005) and they were moved behind the pharmacy counter. You can still buy them, assuming you know they’re available, by presenting identification and signing a statement saying you’re not buying the drugs for nefarious purposes.

To fill the store-shelf void, drug companies substituted the already-FDA approved ingredient phenylephrine for pseudoephedrine. Several studies testing phenylephrine against a placebo produced results that question its effectiveness, and eventually the FDA started to at least listen to critics in the research community asking for greater scrutiny. The latest research adds a boldface exclamation point to the criticism. Whether the FDA will choose to act on the findings is another matter, but the science is there.

The number of brands containing phenylephrine are too many to list, but the majority of on-the-shelf oral decongestants list it as an active ingredient, including many multi-symptom products. Instead of buying products containing phenylephrine, the researchers suggest cold and allergy sufferers choose a pseudoephedrine product from behind the counter or nasal steroids for allergic rhinitis.

Leave a Reply

Your email address will not be published.